Winter Storm, Osage
- When
- February 8, 8:00 PM CST to February 9, 11:00 AM CST
- Where
- Osage forecast zone
- Reported by
- Emergency Manager
Eight to eighteen inches of snow fell across the county.
A strong upper level disturbance moved from the northwestern United States southeastward into the Southern Plains on the 8th and 9th. Snow developed across the region during the evening hours of the 8th and continued through the 9th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance moved from the northwestern United States southeastward into the Southern Plains on the 8th and 9th. Snow developed across the region during the evening hours of the 8th and continued through the 9th. Widespread light to moderate snow fell across eastern Oklahoma and bands of very heavy snow developed.
Much of northeastern Oklahoma received more than a foot of snow while portions of far northeastern Oklahoma picked up about two feet of snow. The NWS Cooperative Observer measured 27 inches of snow in about nineteen hours from this storm. This measurement breaks the state 24-hour snowfall record. Many roads were impassable as blowing and drifting snow resulted in two to four foot snow drifts.
Record cold followed this storm with temperatures falling well below zero degrees Fahrenheit on the morning of the 10th. The Oklahoma Mesonet station near Nowata measured -31 degrees Fahrenheit, a reading that breaks the all-time state minimum temperature record. A 56-year-old died of hypothermia near Beggs in Okmulgee County when his vehicle became stranded in a snow bank on a rural road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 8, 5:27 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
527 PM CST TUE FEB 8 2011
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... CONDITIONS WILL DETERIORATE THIS EVENING AND
OVERNIGHT AT ALL TAF SITES AS AN UPPER LEVEL STORM SYSTEM MOVES
ACROSS THE REGION. LIGHT SNOW WILL BEGIN THIS EVENING AT KBVO AND
SPREAD SOUTH EASTWARD DURING THE EVENING. HEAVY SNOW WILL LIKELY
BEGIN AROUND 6Z AT OKLAHOMA SITES AND SPREAD EASTWARD OVERNIGHT. BOTH
CEILINGS AND VISIBILITIES ARE EXPECTED TO FALL TO IFR OR LIFR
LEVELS AT ALL SITES DURING THE OVERNIGHT HOURS LASTING INTO THE
DAY WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 301 PM CST TUE FEB 8 2011/
DISCUSSION...
THE STAGE IS NOW SET FOR THE NEXT SNOWFALL EVENT
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
THERE HAS ALREADY BEEN A LITTLE BIT OF LIGHT SNOW
ACROSS PORTIONS OF NORTHEAST OKLAHOMA THIS AFTERNOON
BUT THE MAIN SHOW WILL BE TONIGHT INTO WEDNESDAY.
AREAS OF SNOW HAVE BEEN OCCURRING OVER KANSAS FOR
MUCH OF THE DAY IN A BROAD AREA OF ISENTROPIC LIFT
NORTH OF A SURFACE BOUNDARY THAT CURRENTLY SNAKES
ACROSS SOUTHERN OKLAHOMA.
THE CHANCES OF SNOW WILL BEGIN TO INCREASE ACROSS
THE AREA THIS EVENING AS THE MID-LEVEL SHORTWAVE
CURRENTLY OVER COLORADO BEGINS TO MOVE OUT ACROSS
THE PLAINS. THERE MAY BE A PERIOD OF RAIN ACROSS
SOUTHEAST OKLAHOMA THIS EVENING BEFORE A TRANSITION
TO SNOW TAKES PLACE OVERNIGHT. THE HEAVIEST SNOW WILL
TAKE PLACE LATE TONIGHT INTO WEDNESDAY MORNING ACROSS
MUCH OF THE AREA. THE SNOW WILL TAPER OFF WEDNESDAY
AFTERNOON AS THE MID-LEVEL SHORTWAVE EXITS THE AREA
TO THE EAST. IN GENERAL...4 TO 8 INCHES OF SNOW WILL
BE COMMON ACROSS MUCH OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. THERE WILL BE LOCALLY HIGHER AMOUNTS AND RIGHT
NOW THE HEAVIEST SNOW TOTALS LOOK TO BE ALONG THE INTERSTATE
40 CORRIDOR SOUTH-SOUTHWEST OF TULSA WHERE 10 TO 12 INCHES OF
SNOW WILL BE POSSIBLE. THERE WILL BE SOME BLOWING AND DRIFTING
OF SNOW BUT NOT NEARLY ON THE MAGNITUDE OF LAST WEEK'S BLIZZARD.
IN THE WAKE OF THE SNOW STORM...BITTERLY COLD TEMPERATURES WILL
BE THE CONCERN AS AN ARCTIC HIGH PRESSURE SYSTEM BUILDS INTO THE
REGION. WEDNESDAY NIGHT INTO THURSDAY MORNING WILL BE THE COLDEST
AS SKIES BECOME MOSTLY CLEAR AND THE WINDS BECOME LIGHT. A WARM UP
IS EXPECTED TO TAKE PLACE OVER THE WEEKEND AND INTO NEXT WEEK AS
AN UPPER LEVEL RIDGE BUILDS OVER THE WESTERN UNITED STATES. WE WILL
SEE A WEAK COLD FRONT MOVE THROUGH THE REGION SUNDAY NIGHT INTO
MONDAY BUT IT SHOULD HAVE LITTLE IMPACT ON THE AREA'S WEATHER.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM WEDNESDAY FOR OKZ049-OKZ053-
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...WINTER STORM WARNING UNTIL 6 PM WEDNESDAY FOR ARZ001-ARZ002-
ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
AVIATION...06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 501 PM CST TUE FEB 8 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 501 PM CST TUE FEB 8 2011 ...WINTER STORM BEGINS TO IMPACT THE AREA LATER TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WINTER WEATHER. SNOW ACCUMULATION. RISK...ELEVATED. AREA...PRIMARILY EASTERN OKLAHOMA. ONSET...AFTER 10 PM. ADDITIONAL SIGNIFICANT SNOW ACCUMULATION WEDNESDAY. WIND CHILL. RISK...ELEVATED. AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...AFTER SUNSET. SIGNIFICANT WINDS. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...AFTER MIDNIGHT. DISCUSSION... WIDESPREAD HEAVY SNOW CURRENTLY ACROSS SOUTHERN KANSAS WILL SPREAD INTO NORTHEAST OKLAHOMA LATE THIS EVENING...WITH SIGNIFICANT SNOW ACCUMULATIONS ACROSS PORTIONS OF EASTERN OKLAHOMA BY SUNRISE WEDNESDAY. THE HEAVY SNOW WILL CONTINUE WEDNESDAY WHILE SHIFTING SOUTHWARD THROUGH THE DAY. ADDITIONALLY... SIGNIFICANT BLOWING AND DRIFTING OF SNOW WILL MAKE TRAVEL TREACHEROUS AND HAMPER ROAD CLEARING EFFORTS. A WINTER STORM WARNING IS IN EFFECT FOR ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS THROUGH WEDNESDAY FOR THIS STORM SYSTEM. GUSTY NORTHEASTERLY WINDS WILL DEVELOP OVERNIGHT ALONG AS MUCH COLDER TEMPERATURES SURGE SOUTHWARD. THIS WILL PRODUCE DANGEROUS WIND CHILLS OVERNIGHT ACROSS MUCH OF NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SIGNIFICANT WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL. THURSDAY AND FRIDAY...DANGEROUS WIND CHILL POTENTIAL. SATURDAY THROUGH MONDAY...NO HAZARDS. EXTENDED DISCUSSION... A SIGNIFICANT WINTER STORM WILL BE ONGOING WEDNESDAY WITH HEAVY SNOW IMPACTING ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THE SNOW WILL END FROM NORTHWEST TO SOUTHEAST DURING THE DAY ON WEDNESDAY. STRONG NORTHERLY WINDS WILL DEVELOP FOLLOWING THIS STORM SYSTEM AND PRODUCE DANGEROUSLY COLD WIND CHILLS THROUGH FRIDAY. TAKE APPROPRIATE PRECAUTIONS DURING THIS TIME FRAME IF OUTDOOR ACTIVITY IS REQUIRED. A WARMING AND DRYING TREND WILL DEVELOP OVER THE WEEKEND WITH TEMPERATURES RETURNING TO NEAR OR ABOVE NORMAL FOR EARLY NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
Eight to eighteen inches of snow fell across the county.
Eight to eighteen inches of snow fell across the county.
Eight to eighteen inches of snow fell across the county.
Eight to eighteen inches of snow fell across the county.
Six to twelve inches of snow fell across the county.
Six to twelve inches of snow fell across the county.
Twelve to twenty four inches of snow fell across the county.
Six to twelve inches of snow fell across the county.
Four to six inches of snow fell across the county.
Six to twenty four inches of snow fell across the county.
Eight to twenty seven inches of snow fell across the county.
Six to eight inches of snow fell across the county.
Six to fourteen inches of snow fell across the county.
Eight to eighteen inches of snow fell across the county.
Four inches of snow fell across much of the county.
Four to six inches of snow fell across the county.
Six to eight inches of snow fell across the county.
Four to eight inches of snow fell across the county.
Four to six inches of snow fell across the county.
Four inches of snow fell across the northern portion of the county.
Four to six inches of snow fell across the northern portion of the county.
Four inches of snow fell across the northern portion of the county.
Four to five inches of snow fell across portions of the county.
Four inches of snow fell across much of the county.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Okmulgee | 2011-02-09 | 56 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286861, 286862, 286863, 286864, 286865, 286866, 286870, 286867, 286871, 286868, 286869, 286875, 286876, 286877, 286873, 286874, 286878, 286880, 286879, 286881, 286882, 286883, 286884, 286860.